Scandinavian Working Papers in Economics
HomeAboutSeriesSubject/JEL codesAdvanced Search
IFAU - Institute for Evaluation of Labour Market and Education Policy Working Paper Series
IFAU - Institute for Evaluation of Labour Market and Education Policy

No 2004:9:
Non-parametric adjustment for covariates when estimating a treatment effect

Eva Cantoni () and Xavier de Luna

Abstract: We consider a non-parametric model for estimating the effect of a binary treatment on an outcome variable while adjusting for an observed covariate. A naive procedure consists in performing two separate non-parametric regression of the response on the covariate: one with the treated individuals and the other with the untreated. The treatment effect is then obtained by taking the difference between the two fitted regression functions. This paper proposes a backfitting algorithm which uses all the data for the two above-mentioned non-parametric regression. We give theoretical results showing that the resulting estimator of the treatment effect can have lower finite sample variance. This improvement may be achieved at the cost of a larger bias. However, in a simulation study we observe that mean squared error is lowest for the proposed backfitting estimator. When more than one covariate is observed our backfitting estimator can still be applied by using the propensity score (probability of being treated for a given setup of the covariates). We illustrate the use of the backfitting estimator in a several covariate situation with data on a training program for individuals having faced social and economic problems.

Keywords: Analysis of covariance; backfitting algorithm; linear smoothers; propensity score; (follow links to similar papers)

JEL-Codes: C14; (follow links to similar papers)

20 pages, June 16, 2004

Before downloading any of the electronic versions below you should read our statement on copyright.
Download GhostScript for viewing Postscript files and the Acrobat Reader for viewing and printing pdf files.

Full text versions of the paper:

wp04-09.pdf    PDF-file
Download Statistics
This paper is published as:
Cantoni, Eva and Xavier de Luna, (2006), 'Non-parametric adjustment for covariates when estimating a treatment effect', Journal of Nonparametric Statistics, Vol. 18, No. 2, pages 227-244

Questions (including download problems) about the papers in this series should be directed to Monica Fällgren ()
Report other problems with accessing this service to Sune Karlsson () or Helena Lundin ().

Programing by
Design by Joachim Ekebom

Handle: RePEc:hhs:ifauwp:2004_009 This page was generated on 2016-01-24 15:54:58